Patients being treated with certain batches of heparin sodium injections manufactured by CP Pharmaceuticals and Wockhardt UK should be monitored for signs of any anaphylactoid or hypotensive reactions.
According to the Medicines and Healthcare products Regulatory Agency (MHRA), 31 batches of CP Pharmaceuticals Multiparin and Monoparin products and Wockhardt heparin sodium products have trace (0.6%) levels of over sulphated chrondoitin sulphate (OSCS).
This has been identified using a more sensitive test method than was previously available.
Batches are in both CP (branded) and Wockhardt (unbranded) livery.
However to a potential out-of-stock situation that could have clinical consequences, the products are not being recalled.
There is no evidence that the very low level of OSCS is associated with anaphylactoid reactions following use of heparin with OSCS levels of 17 to 21% after iv, which were observed outside the UK in 2007-2008.
Current evidence suggests that risk of adverse reactions may be reduced by subcutaneous administration. Any adverse reactions should be reported to the MHRA and Wockhardt UK and batch details should be recorded in the patients’ notes when using any heparin product as a precaution.
For more details, see the attached medical devices alert.